Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 28, NWS Newport/Morehead City, NC

September 15, 1999Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 15, 1999, 10:09 PM EDT for Hyde County, North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 10:09 PM EDT (02:09 UTC)
Expired
Sep 15, 1999, 10:30 PM EDT
In force
21 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Hyde County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 9:00 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 160210
TORMHX
NCC095-160230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
1009 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING IN EASTERN NORTH CAROLINA FOR...
  WESTERN HYDE COUNTY

* UNTIL 1030 PM EDT

* AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A TORNADO 4 MILES NORTHEAST OF SWANQUARTER...MOVING NORTHWEST AT 55
  MPH.
  THE TORNADO WILL MOVE WEST OF LAKE MATTAMUSKEET NEAR HIGHWAY 264.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR...IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.
ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 8:42 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 15, 8:42 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EDT WED SEP 15 1999

MOREHEAD CWA BEING BLITZKRIEGED WITH DOPPLER INDICATED
TORNADOES...AND MANY VERIFIED TOUCHDOWNS. EXPECT THIS TO CONTINUE
THROUGH TONIGHT AS FLOYD APPROACHES.

CURRENT FCST PACKAGE WILL STAND...WITH MINOR ADJUSTMENTS BASED ON
OFFICIAL NHC TRACK AFTER CONFERENCE CALL.

CWF: STAY AWAY FROM THE WATER

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH EXCEPT FOR OUTER BANKS.
       INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY FOR CSTL PLAINS.

RSB

In the hours before

Special weather statement, Sep 15, 4:19 PM EDT, 5 hours 50 minutes before
NCZ094-098-152030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
419 PM EDT WED SEP 15 1999

...TORNADO WARNING IN EFFECT FOR ONSLOW COUNTY UNTIL 430 PM EDT...

...TORNADO WARNING CANCELED FOR PAMLICO COUNTY

RADAR INDICATED A TORNADO NEAR HUBERT MOVING NORTHWEST AT 45 MPH.
THE TORNADO WARNING FOR PAMLICO COUNTY HAS BEEN CANCELED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:03 PM EDTTornado WarningMHXCraven, Pitt27 min
Sep 15, 8:25 PM EDTTornado WarningMHXPamlico35 min
Sep 15, 9:50 PM EDTTornado WarningMHXPitt25 min
Sep 15, 9:51 PM EDTTornado WarningMHXDare24 min
Sep 16, 4:48 AM EDTFlash Flood WarningMHXCarteret, Craven, Duplin, Jones, Onslow6 hr
Sep 16, 4:48 AM EDTFlash Flood WarningMHXPamlico6 hr
Sep 16, 4:48 AM EDTFlash Flood WarningMHXGreene, Lenoir, Pitt6 hr
Sep 16, 4:48 AM EDTFlash Flood WarningMHXBeaufort, Martin, Washington6 hr

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.